Alert archive / West Virginia / Flash Flood Watches in 2016
Flash Flood Watch 12, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Jul 26, 2016, 3:00 PM EDT for 17 counties in West Virginia; 7 counties in Ohio; Greenup County, Kentucky. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2016, 3:00 PM EDT (19:00 UTC)
- Expired
- Jul 26, 2016, 9:52 PM EDT
- In force
- 7 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
All 25 counties
Greenup County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Braxton County, WV, Calhoun County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Lewis County, WV, Mason County, WV, Pleasants County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947 WGUS61 KRLX 261900 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT TUE JUL 26 2016 ...THUNDERSTORMS WITH HEAVY DOWNPOURS MOVING THROUGH THE AREA... KYZ101-OHZ075-076-083>087-WVZ007>011-016>020-028>032-039-040-047- 270200- /O.NEW.KRLX.FF.A.0012.160726T1900Z-160727T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- UPSHUR-BARBOUR-RANDOLPH- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...ATHENS... MARIETTA...BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR... HAMDEN...POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT... POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG... VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE... MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE... PENNSBORO...WEST UNION...SUTTON...GASSAWAY...BURNSVILLE... GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON... BUCKHANNON...PHILIPPI...BELINGTON...ELKINS 300 PM EDT TUE JUL 26 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHEAST OHIO AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...GREENUP. IN SOUTHEAST OHIO... ATHENS...GALLIA...JACKSON OH...LAWRENCE OH...MEIGS...VINTON AND WASHINGTON. IN WEST VIRGINIA...BARBOUR...BRAXTON... CALHOUN...DODDRIDGE...GILMER...HARRISON...JACKSON WV...LEWIS... MASON...PLEASANTS...RANDOLPH...RITCHIE...ROANE...TAYLOR... TYLER...UPSHUR...WIRT AND WOOD. * UNTIL 10 PM EDT THIS EVENING * THUNDERSTORMS, WITH VERY HEAVY DOWNPOURS. WILL BE MOVING THROUGH THE AREA. THESE STORMS HAVE HAD A HISTORY OF PRODUCING 1.50 TO 2.50 INCHES OF RAIN IN AN HOUR. * IF THE RAINFALL IS REALALIZED, SOME AREAS COULD SEE FLASH FLOODING OF SMALL STREAMS AND CREEKS AND ROADS, ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
384 WGUS61 KRLX 270152 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 952 PM EDT TUE JUL 26 2016 ...THE HEAVIEST OF THE RAIN IS OVER...AND THE FLASH FLOOD WATCH IS CANCELLED... KYZ101-OHZ075-076-083>087-WVZ007>011-016>020-028>032-039-040-047- 270300- /O.CAN.KRLX.FF.A.0012.000000T0000Z-160727T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- UPSHUR-BARBOUR-RANDOLPH- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...ATHENS... MARIETTA...BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR... HAMDEN...POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT... POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG... VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE... MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE... PENNSBORO...WEST UNION...SUTTON...GASSAWAY...BURNSVILLE... GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON... BUCKHANNON...PHILIPPI...BELINGTON...ELKINS 952 PM EDT TUE JUL 26 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHEAST OHIO AND WEST VIRGINIA HAS BEEN CANCELLED. THE AREA OF SHOWERS AND THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WATCH HAS MOVED ON TO THE EAST OF THE AREA. THEREFORE...THE FLASH FLOOD WATCH IS CANCELLED. $$ TRM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 2:45 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 26, 2:45 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Charleston WV 245 PM EDT TUE JUL 26 2016 .SYNOPSIS... A weak east to west frontal boundary continues across northern portions of area. Next system late in the week. && .NEAR TERM /THROUGH WEDNESDAY/... 1030 AM update. Adjusted placement of max pops to focus along front in the north early this afternoon...then shift southward later this afternoon into central and southern areas prior to significant decrease with loss of heating this evening. Previous discussion...A weak quasi stationary front remains just northwest of the area as seen in the sfc obs maps. The HRRR and RAP models bring PCPN during the afternoon hours when the heat is at its peak. Diurnal heating will combined with abundant moisture to produce showers or storms during the afternoon hours. A tongue of moisture, evident in precipitable water around 2 inches continues in place. This can support isolated heavy downpours through tonight. Went with the National blend of models for temperatures through the period. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Active weather to start the short term period...with warm and humid conditions to persist. Stalled frontal boundary across northern zones will lift north of the area during the day Thursday as upper shortwave trough approaches from the west. Strong llj developing across the region...will aid in moisture transport...with pw values rising to over 2 inches Thursday. Wave of low pressure moving north through the region Thursday and Thursday night...will help to enhance precipitation...with showers and thunderstorms...with heavy downpours expected. In addition...could see strong to severe storms during the afternoon and evening hours on Thursday...with the potential for stronger winds aloft to be brought down to the surface. Will place the mention of possible water headlines for the Thursday/Thursday night time frame. Still difficult to pinpoint any area of heaviest precipitation/greatest threat...so will highlight entire cwa in the hwo for now. Additional showers and thunderstorms expected for later in the day Friday and Friday night as an upper shortwave trough crosses the area. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Weather looks to remain unsettled for the first part of the extended period as additional disturbances move through the region. Drier weather possible early to mid next week as upper ridging strengthens across the region. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... 18Z Tuesday thru 18Z Wednesday... Nearly stationary east to west weak front across far northern portions of area will continue thru period. Thru 02z...Outside of convection...SCT-BKN 2000-3000 feet agl becoming mainly VFR ceilings 3500-5000 feet by 20z. Increasing showers and tstms mainly across southeast Ohio and northern WV this afternoon...vicinity of the nearly stationary weak front. SCT showers and tstms central and south. After 02Z...most convection decreases with loss of heating. Generally SCT-BKN 4000-8000 feet AGL with widely SCT showers mainly in the north. 08z-12z MVFR river valley fog...except lower in the north if earlier rains fall. After 13z Wednesday...4000-6000 feet AGL with widely SCT showers and tstms developing by 18z. Winds this period nearly calm by night...light and variable by day. CONFIDENCE AND ALTERNATE SCENARIOS... FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: A shower or thunderstorm could directly affect any TAF site Tuesday afternoon. Timing of Fog formation and intensity may vary tonight depending on where it rains. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... Brief IFR conditions possible in thunderstorms every afternoon and evening. Early morning IFR fog possible into mid week depending, in part, on occurrence of showers or thunderstorms the previous afternoon or night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/SL NEAR TERM...ARJ/JMV SHORT TERM...SL LONG TERM...SL AVIATION...JMV
Hazardous weather outlook, Jul 26, 3:59 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 359 AM EDT TUE JUL 26 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-270800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 359 AM EDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 26, 2:40 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 240 PM EDT TUE JUL 26 2016 WVZ030-039-040-047-261945- BARBOUR-LEWIS-RANDOLPH-UPSHUR- 240 PM EDT TUE JUL 26 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL UPSHUR AND CENTRAL LEWIS COUNTIES... AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BUCKHANNON... MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... BUCKHANNON...STONEWALL JACKSON...JUNIOR...WOMELSDORF (COALTON)... OVERHILL...LORENTZ...ELLAMORE...TALLMANSVILLE AND HORNER. THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 88 AND 98. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3893 8063 3902 8060 3901 7994 3889 7993 TIME...MOT...LOC 1839Z 281DEG 18KT 3897 8022 26
Special weather statement, Jul 26, 2:42 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 242 PM EDT TUE JUL 26 2016 KYZ101-103-OHZ087-261945- BOYD-GREENUP-LAWRENCE- 242 PM EDT TUE JUL 26 2016 ...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE OHIO...SOUTHEASTERN GREENUP AND NORTHEASTERN BOYD COUNTIES... AT 241 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENBO LAKE... OR 8 MILES WEST OF IRONTON...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... ASHLAND...IRONTON...COAL GROVE...CATLETTSBURG...GREENBO LAKE... NAPLES...FLATWOODS...RUSSELL...RACELAND...WORTHINGTON...WURTLAND... BELLEFONTE...WESTWOOD...HANGING ROCK...WARNOCK AND SUMMIT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. ONE AND A HALF INCHES OF RAIN HAVE BEEN REPORTED. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3845 8299 3854 8303 3856 8258 3843 8256 TIME...MOT...LOC 1841Z 275DEG 18KT 3850 8282 26
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 2:40 PM EDT | Special Weather Statement | RLX | Lewis | 65 min |
| Jul 26, 3:34 PM EDT | Special Weather Statement | RLX | Gilmer | 56 min |
| Jul 26, 3:38 PM EDT | Special Weather Statement | RLX | Harrison | 52 min |
| Jul 26, 4:25 PM EDT | Special Weather Statement | RLX | Gilmer | 65 min |
| Jul 26, 5:17 PM EDT | Special Weather Statement | RLX | Calhoun | 58 min |
| Jul 26, 5:31 PM EDT | Flash Flood Warning | RLX | Calhoun, Gilmer, Ritchie, Wirt | 3 hr |
| Jul 26, 5:52 PM EDT | Special Weather Statement | RLX | Kanawha | 68 min |
| Jul 26, 6:00 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Roane | 45 min |
| Jul 26, 6:13 PM EDT | Special Weather Statement | RLX | Roane | 62 min |
| Jul 26, 6:29 PM EDT | Flash Flood Warning | RLX | Calhoun, Roane, Wirt | 3 hr |
| Jul 26, 6:54 PM EDT | Special Weather Statement | RLX | Kanawha | 66 min |
| Jul 26, 7:10 PM EDT | Special Weather Statement | RLX | Fayette | 65 min |
| Jul 26, 4:24 PM EDT | Special Weather Statement | RLX | Jackson | 66 min |
| Jul 26, 4:39 PM EDT | Special Weather Statement | RLX | Lawrence | 66 min |
| Jul 26, 4:56 PM EDT | Flash Flood Warning | RLX | Jackson | 3 hr |
| Jul 26, 2:42 PM EDT | Special Weather Statement | RLX | Greenup | 63 min |
Nearby
Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Ohio, 2016Flash Flood Watches in Kentucky, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.